Ask a doctor

Latisse Causing Dark Circles Under the Eyes?

I've been using Latisse for 4 weeks now and I am starting to see my little tiny lashes start to grow but I am also getting dark circles under my eyes which I don't usually have. Is anyone else exhibiting this side effect?

 

Doctor Answers (7)

Darkening by Latisse is reversible

+4

Latisse stimulates your lashes to grow longer, thicker and (sometimes) darker. Unfortunately it also can darken your skin. The good news is that the darkening is reversible. By stopping use of the drops your skin will return to normal (it may take a few months). However, there are some tricks to avoiding pigmentation. First, try to keep the Latisse from getting onto your skin, other than at the base of the lashes. You can do this by:

  1. Use the applicators that come with the Latisse (rather than an eyeliner brush). The applicators allow for a very controlled amount of medication that is applied.
  2. You only need a small amount of Latisse to get the effect. Your eyelid does not need to be wet after the application
  3. Only place the Latisse on your upper eyelashes. That way less is applied, so less get on your skin
  4. Place some skin cream or Vaseline under your eyes prior to application. You can remove the cream about 5 minutes after application of the Latisse

Many people who tend to get pigment around their eyes have ocular allergies. If your eyes itch or tear you may have allergies. Controlling the allergies can really help reducing pigment (whether or not you are on Latisse). It is worthwhile to see your eye doctor to see if you have ocular allergies and to see if allergy drops are right for you.

Once you have excess pigment on your skin you can use a lightening cream to speed the return to your natural skin color. I would suggest seeing your cosmetic physician or dermatologist for this type of medication.

Hope this helps.

Philadelphia Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

Applying Latisse with a smaller brush helps avoid darkening of skin

+2

I have dispensed over 3000 Latisse (and previously Lumigan) bottles over the last 3 years and have rarely see darkening of the skin (less than 1%.)  I feel this is in a large part due to the very fine eyeliner brush we give to our patients with each Latisse purchase.  This reusable brush has a much smaller tip and allows for more exact coverage of Latisse to the base of the eyelashes.  By using less product and only applying it to the base of the lashes, which is difficult to do with the FDA approved brushes supplied with the Latisse kit, very little Latisse actually touches the skin and therefore reduces the risk for pigmentation. 

Web reference: http://www.ocdermatology.com/orange-county-latisse/

Laguna Niguel Dermatologic Surgeon
5.0 out of 5 stars 163 reviews

Latisse and Dark Circles

+1

Latisse can cause pigmentation changes right at the lash line, but should not be the cause of your dark circles.  I would check to make sure you're using a fine brush that makes application easy, and I would also make sure you're not using too much product or rubbing your eyes once the product has been applied.  If it is caused by the product, discontinue use and it will disappear on its own.

Web reference: http://www.hallplasticsurgery.com/latisse-austin.html

Austin Plastic Surgeon
4.5 out of 5 stars 11 reviews

Latisse Does Not Cause Dark Circles

+1

Latisse causes the lashes to grow longer, thicker and darker.  I have not seen hyper pigmentation in my practice.  On the lighter side the effects are reversible just by simply stop using the product.

 

"Dr.D"

Web reference: http://www.capefearaesthetics.com/details/latisse-15/

Fayetteville Facial Plastic Surgeon
5.0 out of 5 stars 45 reviews

Latisse and Dark Circles

+1

I don't think there is any relation. In the FDA studies of Latisse, which is the same product as the glaucoma drug Lumigan, the only "warning" about pigmentation was a very low potential for some pigment changes along the eyelash line. I have not seen this in either Latisse or Lumigan use.

Baltimore Ophthalmologist

Latisse can cause skin darkening

+1

One of the possible side effects of Latisse is to cause darkening of the skin near where it is applied. This pigmentation is often reversible simply by discontinuing the use of Latisse. Although many physicians recommend the use of Latisse on the lower eyelashes, it is important to realize that it is FDA approved only for use on the upper eyelashes.

Darkening of the skin below the eyes may have other causes other than the use of Latisse.

If you are experiencing pigmentation, or skin darkening, I recommend that you see your prescribing physician to discuss the issue with him or her. Fortunately, this problem usually resolves when Latisse is no longer applied to the area, and in my experience, sometimes resolves simply by decreasing applying Latisse less often once you have achieved the lashes you desire.

Pasadena Facial Plastic Surgeon

Latisse and Skin Darkening

+1

Latisse is known to cause some patients to have skin darkening in the area where it is applied. It is important only to apply Latisse with the applicators given in the packaging and to only apply one drop at a time. Use a tissue to blot any excess Latisse. Do not apply Latisse to your lower eyelashes/lids. If you are experiencing dark circles under your eyes, make sure that you are not applying too much or too often and that the product is not transferring to your lower eyelids.  To be on the safe side, follow up with your doctor and review how you are applying Latisse. If it turns out that the darkening is from Latisse, it should fade within a few months after cessation of the product.

Web reference: http://www.drbogue.com

Boca Raton Plastic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.